Lake County, Ill. — Between February 24 and March 1, 2023, there were 14 opioid overdose emergency department visits among Lake County residents. The increase has been reported to the Illinois Department of Public Health. Preliminary data do not suggest a connection between events.
Naloxone reverses overdoses and saves lives. Sign up to get free Naloxone from the Lake County Health Department today.
There has been a nationwide surge in unintentional polysubstance (e.g., opioid and fentanyl, etc.) and counterfeit prescription drug use. Unintentional polysubstance use can occur when a person takes drugs that have been mixed with other products without their knowledge.
“Like many other communities throughout Illinois, Lake County continues to be impacted by the opioid overdose crisis,” said Lake County Health Department Executive Director Mark Pfister. “We must take steps to alleviate overdose deaths and save lives.”
The Lake County Health Department is combating the opioid crisis in a multitude of ways, including the distribution of free Naloxone to community members and law enforcement personnel. Naloxone is a non-addictive, life-saving medication. It can reverse the effects of an opioid overdose when used in time. It is easy to get and easy to use.
Lake County residents, especially those whose loved ones may be using opioids, are encouraged to have Naloxone on hand in case of an overdose.
“An opioid overdose is a life-threatening emergency and may be reversible with quick action,” said Lake County Health Department Medical Epidemiologist Dr. Sana Ahmed. “Naloxone is a safe and effective life-saving medication that is known to save lives. It can easily be administered into the nose by anyone, including friends, family, and, non-medical community members.”
Symptoms of an opioid overdose include:
Unconsciousness, or inability to wake up
Falling asleep, extreme drowsiness
Slow, shallow, irregular or no breathing
Pale, blue, cold and/or clammy skin
Choking, snoring, or gurgling sounds
Slow or no heartbeat
If you suspect an opioid overdose:
Call 911 immediately, provide the location of the overdose.
Administer Naloxone, if available. Multiple doses may be required. Naloxone won’t harm someone if they are overdosing from a drug other than opioids. For more information on how and when to administer Naloxone, visit the CDC’s page on Stopping Overdose with Naloxone.
Try to keep the person awake and breathing.
Lay the person on their side to prevent choking.
Stay with the individual until help arrives.
If you would like to request a free Naloxone kit (includes 4 doses of Naloxone and five fentanyl test strips), visit www.lakecountyil.gov/naloxone or call (847) 377-8199.
Illinois Helpline for Opioids and Other Substances
Lake County Health Department’s Substance Abuse Program
^^ MOBILE? USE VOICE MIC ^^
Please ‘LIKE’ the ‘Arlington Cardinal Page. See all of The Cardinal Facebook fan pages at Arlingtoncardinal.com/about/facebook …
Help fund The Cardinal Arlingtoncardinal.com/sponsor
THANKS FOR READING CARDINAL NEWS